Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 70, NWS Key West, FL

December 22, 2020

NWS Key West, FL issued this small craft advisory at Dec 22, 2020, 4:32 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 4:32 PM EST (21:32 UTC)
Expired
Dec 23, 2020, 3:25 AM EST
In force
11 hr
Issued by
NWS Key West, FL

The text

As transmitted.

695 
WHUS72 KKEY 222132
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
432 PM EST Tue Dec 22 2020

GMZ052>055-072>075-230400-
/O.NEW.KKEY.SC.Y.0070.201222T2132Z-201223T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
432 PM EST Tue Dec 22 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds near 20 knots and seas 5 to 7 
  feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

WLC
2 follow-up statements
201 
WHUS72 KKEY 230330
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1030 PM EST Tue Dec 22 2020

GMZ052>055-072>075-230945-
/O.CON.KKEY.SC.Y.0070.000000T0000Z-201223T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1030 PM EST Tue Dec 22 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...Northeast to east winds near 20 knots and seas 5 to 7 
  feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
034 
WHUS72 KKEY 230825
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
325 AM EST Wed Dec 23 2020

GMZ052>055-072>075-230930-
/O.CAN.KKEY.SC.Y.0070.000000T0000Z-201223T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
325 AM EST Wed Dec 23 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Since sustained northeast to east winds have decreased below 20
knots and seas subsided below 7 feet, the Small Craft Advisory for
the Straits of Florida has been cancelled. 

$$


APA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 22, 3:57 PM EST, 35 minutes earlier.

Area forecast discussion, Dec 22, 3:57 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Key West FL
357 PM EST Tue Dec 22 2020

.DISCUSSION...
A mostly sunny afternoon is well underway across the Florida Keys
with temperatures comfortably in the lower to mid 70s amid
relatively low levels of humidity. The morning RAOB revealed an
extremely dry troposphere with a precipitable water value of 0.41
inches (near the minimum moving average for late December). Key
West radar is unsurprisingly still echo-free this hour, and hints
of the inversion aloft can even be seen on radar data as Bragg
scattering reflects a bit of the radar beam due to the drastic
change in temperature and humidity around 3000 feet AGL.

Concerning the forecast, there was very little changes made with
this package other than to refine the timing and strength of the
next anticipated cold front. This next strong cold front looks to
blast through the Florida Keys on Christmas Eve night, perhaps
ushered in by Santa himself. Temperatures look to dramatically
fall from near 80 degrees on Christmas Eve day to near 60 degrees
by Christmas morning. Temps will then struggle to rise to the mid
60s during the day on Christmas despite clearing skies, as strong
northerly winds usher in fresh supply of cool continental air.
The coldest night and morning look to occur Christmas night and
Saturday morning respectively with temperatures falling to 50 to
55 degrees and then possibly struggling to surpass the lower 60s
on Saturday. A decent warm-up is slated to occur late in the
weekend with lower to mid 70s returning for highs by Sunday and
mid 60s for lows Sunday night and Monday night. Slight chances
for showers may return with the relative warmth, but the best
chance for rain in the next 7 days will accompany the front on
Thursday night with even a slight chance of thunderstorms in the
evening right along the cold front where lift is maximized.

&&

.MARINE...
A Small Craft Advisory is now in effect for the Florida Straits
due to fresh northeast to east breezes and seas up to 7 feet.
Small Craft Should Exercise Caution across the remaining nearshore
and offshore waters of the Florida Keys due to fresh northeast to
east breezes. Mariners should be aware of a strong cold front that
is expected to reach the coastal waters of the Keys Christmas Eve
night.

From synopsis: A high pressure cell over the Lower Mississippi
Valley this afternoon will move east to the Delmarva Peninsula on
Wednesday, then pass north of Bermuda on Wednesday night. A strong
cold front will push through the Keys Thursday night, followed by
strong northerly breezes on Christmas Day. High pressure will
move across the Southeast States on Saturday, causing winds to
ease and turn increasingly east of north.

&&

.AVIATION...
VFR conditions will prevail at both island terminals through the TAF
period, with no precipitation expected overnight. Surface winds will
be northeast near 10 knots with occasional gusts of 15 to 20 knots.
Winds will begin to veer more to the east tomorrow afternoon.

&&

.CLIMATE...
In 2019, the daily record rainfall of 5.48" was recorded. Rainfall
records have been kept at Key West since 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  68  77  71  80 / 0 -  30 20
Marathon  68  77  72  81 / 0 -  30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ052>055-072>075.

&&

Public/Marine/Fire...WLC
Aviation/Nowcasts....NB
Data Acquisition.....Williams

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 22, 3:34 AM EST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
334 AM EST Tue Dec 22 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-230845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
334 AM EST Tue Dec 22 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A surge of strong northeast breezes is expected this evening. A
Small Craft Advisory will likely be required this evening over the
Straits of Florida. A Small Craft Advisory may be required over
Hawk Channel and the Gulf waters including the Dry Tortugas.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A strong cold front on Thursday evening is expected to bring
Small Craft Conditions to all waters from late Thursday night
through Christmas Day, possibly lingering into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.